HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Diabetes (http://www.healthboards.com/boards/diabetes/)
-   -   New To Board! Low and high reading question (http://www.healthboards.com/boards/diabetes/531426-new-board-low-high-reading-question.html)

btrfl1964 09-05-2007 11:19 AM

New To Board! Low and high reading question
 
Hi, I just started doing sugar readings at the request of my primary doctor. In the morning my levels are running about 80-91. I feel real shakey, nervous and like my thought process is not quite right. Once I eat I tend to get a spike in the reading, anywhere from 156-270, this will happen within the half hour, and then at times will drop just as fast back into the 80's. When the reading seems high I tend to get headaches but when it drop in the 80's I feel shakey, and like I will pass out if i dont eat, I feel all I am doing is eating to try to feel good. I feel completely bad almost all the time from these drastic changes in my blood sugar. When I stand I feel dizzy, I am hungry all the time, thirsty, have to urinate all the time, feel fatigued. I have an appointment set up with a Endo, but not until Oct. 4th. It is so strange one day my levels will remain high, the next day it will jump all around, and this is when I feel real bad. Any ideas?? Thank you so much for helping this newbie!!:D
Brenda

Cora1003 09-05-2007 03:00 PM

Re: New To Board! Low and high reading question
 
The reason you feel poorly between 80 and 91 is because your body has become accustomed to blood sugar that is too high. This can happen. Once you get rid of the spikes (blood sugar should be less than 140 two hours after the start of a meal) you will begin to feel normal at the fasting glucose levels that you have.

What is your doctor suggesting? Will you be going on medication? The good news is that once things are straightened out you will begin to feel better.

Good luck to you.

Cora

btrfl1964 09-05-2007 04:20 PM

Re: New To Board! Low and high reading question
 
Cora, Thank you so very much for the reply!! Right now I am just working with my family doctor waiting to see the Endo doc. As far as medications, I am not sure if the Endo doc will go that way or not. I am almost afraid to take any medication for it since my reading are so eratic. I am afraid the medication will make my lows even lower. At the same time I am tired of feeling like this. Is it standard to go on medication when the reading are this eratic? So, what causes your blood sugars to do this? Is this what happens when you have diabetes? All I know is I have been feeling bad for a few years and kept relating it to peri menopause, but when I spoke with my family doctor he was concerned that my sugar might be low so he gave me the meter to start testing. One thing for certain is my numbers are all over the place. Mornings are the lowest, then I feel that need to eat, and it jumps fast and at times drops fast. One morning my reading was 80, then I ate a pop tart since I felt like I was going to pass out and them boom, it was 277, then about 1 hour later it was 100, and I could tell it was going lower, since I was starting to get shakey, them about 20 minutes later it was 80 again, then there goes the cycle, eat to feel better, and boom, back up again. Can they diagnose diabetes with the fasting glucose test and it be accurate if my reading are usually always low upon waking anyhow? Wont they just say your numbers look good? My family doctor ordered that blood test that looks at your level over a longer time period, I just had that done today, but was told that it will probably come back normal since I have such high and low spikes it will balance itsself out, is this true? What are the best test for this kind of reading? How do you get rid of the spikes? Again thank you for replying!!
Brenda

Cora1003 09-06-2007 12:06 PM

Re: New To Board! Low and high reading question
 
[QUOTE=btrfl1964;3194014] . I am afraid the medication will make my lows even lower. At the same time I am tired of feeling like this. Is it standard to go on medication when the reading are this eratic? So, what causes your blood sugars to do this? Is this what happens when you have diabetes? One thing for certain is my numbers are all over the place. Mornings are the lowest, then I feel that need to eat, and it jumps fast and at times drops fast. One morning my reading was 80, then I ate a pop tart since I felt like I was going to pass out and them boom, it was 277, then about 1 hour later it was 100, and I could tell it was going lower, since I was starting to get shakey, them about 20 minutes later it was 80 again, then there goes the cycle, eat to feel better, and boom, back up again. Can they diagnose diabetes with the fasting glucose test and it be accurate if my reading are usually always low upon waking anyhow? Wont they just say your numbers look good? My family doctor ordered that blood test that looks at your level over a longer time period, I just had that done today, but was told that it will probably come back normal since I have such high and low spikes it will balance itsself out, is this true? What are the best test for this kind of reading? How do you get rid of the spikes? Again thank you for replying!!
Brenda[/QUOTE]

First off, try not to panic when your blood sugar is 80. That isn't really considered "low". It feels really low to you because you are going into the 200s, but it's not really low. Eating a pop tart at 80 is absolutely guaranteed to send you sky high. Plus, the huge amount of sugar in the poptart will may cause you to overproduce some insulin which can then send you crashing again. The rule for a low (70 or below) is 15 in 15. That is, eat 15 grams of carb (that's 6 lifesavers, 4 ounces of juice, or 3 packets of sugar) and then wait 15 minutes and test again. For example, a blueberry poptart has about 35 or 40 grams of carb. Waaay to much. Sorry, but you need to try to get used to more normal blood sugars. So if you are at 80 and feel very uncomfortable, try eating something like half an apple. The apple has lots of fibre and won't spike your sugars, and you will probably feel a bit better.

I don't know for sure, but it is very possible that the spikes are due to the foods you are eating. Anything refined or "white" will cause a spike and you will have to figure out what you can and cannot eat. Some fruits may not be good for you, and some folks can eat potatoes and others can't because of the spike. So you'll have to work on your diet.

The meds are used to make your body more sensitive to the insulin, and that in combination with a good diet should keep your blood sugars stable. But the meds won't help if you abuse your body with poptarts. Sorry, I love them too, but they are just incredibly bad for you.

It sounds like your doc has sent your blood for an a1c test. This is a test that measures the amount of glucose stuck to the hemoglobin in your blood. It (with a proper calculation) can give your doc an average of what your sugar has been over the last 3 months (it's most accurate for the last 6 weeks). Anything over 6% indicates that you do have glucose problems.

Best of luck to you. Keep us posted and feel free to ask any questions.

Cora


All times are GMT -7. The time now is 12:17 PM.